AskMed

SOFA score in Sepsis-3: how a 2-point rise defines sepsis

Since 2016, sepsis has been defined by organ dysfunction, and organ dysfunction is measured as a rise of 2 or more points in the SOFA score. Here is exactly what Sepsis-3 says about that rise, why the baseline is usually taken as 0, what the paper says a score of 2 means for mortality, and how to apply it to real patients.

Open the SOFA score calculator

What Sepsis-3 says about the SOFA score

Sepsis-3, the Third International Consensus Definitions for Sepsis and Septic Shock published by Singer and colleagues in JAMA in February 2016, defines sepsis as life-threatening organ dysfunction caused by a dysregulated host response to infection. To put that definition into practice, the 19-member task force chose the SOFA score. Box 3 of the paper states that organ dysfunction can be identified as an acute change in total SOFA score of 2 points or more consequent to the infection. The task force picked SOFA over the Logistic Organ Dysfunction System, which predicted about as well in the ICU, because SOFA is better known and simpler. The score itself comes from Vincent and colleagues in 1996, originally named the Sepsis-related Organ Failure Assessment, and grades six organ systems from 0 to 4 points each. Sepsis-3 also dropped the term severe sepsis as redundant, so the definition now has two steps: sepsis, and septic shock within it.

  1. Suspected or documented infection. The starting point for the Sepsis-3 criteria.
  2. Score SOFA now and set the baseline. Baseline is 0 unless organ dysfunction was known before the infection.
  3. Rise of 2 points or more, caused by the infection. This is sepsis under Sepsis-3.
  4. Vasopressors needed for MAP 65 mmHg or more, and lactate above 2 mmol/L despite adequate fluids. This is septic shock.
The Sepsis-3 clinical criteria in order, from Singer 2016 (Table 2 and the operational figure).

Why the baseline SOFA score is assumed to be 0

The Sepsis-3 baseline rule exists because most patients have no SOFA score on record from before they fell ill. The paper states that the baseline SOFA score should be assumed to be zero unless the patient is known to have preexisting (acute or chronic) organ dysfunction before the onset of infection. In a previously well patient, the current total and the rise are therefore the same number, and any total of 2 or more meets the criterion. The rule changes the answer in patients with chronic disease. Someone with chronic kidney disease and a stable creatinine of 2.4 mg/dL already scores 2 renal points, so a total of 3 during an infection is a rise of only 1. Assuming a baseline of 0 in that patient would label chronic dysfunction as new. The paper's wording also covers acute problems that began before the infection, such as acute kidney injury already present on arrival, which belong in the baseline too.

The SOFA score calculator has a baseline field that defaults to 0, so you can enter a known baseline and see the rise directly.

What a 2-point SOFA rise means for mortality

Sepsis-3 ties the 2-point SOFA threshold to death in hospital, and it states the numbers plainly. A SOFA score of 2 or more reflects an overall mortality risk of approximately 10% in a general hospital population with suspected infection, and the paper's recommendations describe that rise as associated with an in-hospital mortality greater than 10%. The task force compared this with the overall mortality of 8.1% for ST-segment elevation myocardial infarction, a condition widely held to be life threatening. Depending on a patient's baseline risk, a SOFA score of 2 or more identified a 2- to 25-fold higher risk of dying than a score below 2. These figures come from Seymour and colleagues, who analysed 148,907 encounters with suspected infection at 12 Pennsylvania hospitals and confirmed the findings in 4 external data sets. Sepsis-3 also stresses that even patients with modest dysfunction can deteriorate further, so a score of 2 is a warning, not a ceiling.

~10%overall mortality risk with SOFA 2 or more in hospital patients with suspected infection
2–25×higher risk of dying than with SOFA below 2, by baseline risk
0.74AUROC of SOFA for in-hospital death in ICU patients (Seymour 2016)
>40%hospital mortality in septic shock by the Sepsis-3 criteria
Figures as stated in Singer 2016 and Seymour 2016.

In the ICU, SOFA discriminated better than the alternatives. Among 7,932 ICU encounters with suspected infection in Seymour's validation cohort, the AUROC for in-hospital death was 0.74 for SOFA against 0.66 for qSOFA and 0.64 for SIRS. Raith and colleagues confirmed this in 184,875 patients in 182 Australian and New Zealand ICUs in 2017: a SOFA rise of 2 or more had an AUROC of 0.753, against 0.607 for qSOFA and 0.589 for SIRS.

Where septic shock and qSOFA fit around SOFA

Septic shock and qSOFA sit on either side of the SOFA rise in the Sepsis-3 model. Septic shock is a subset of sepsis in which circulatory and cellular or metabolic abnormalities are profound enough to substantially increase mortality. Its clinical criteria are sepsis plus a vasopressor requirement to keep the mean arterial pressure at 65 mmHg or more and a serum lactate above 2 mmol/L despite adequate fluid resuscitation, and with these criteria hospital mortality is in excess of 40%. qSOFA comes before the SOFA rise: one point each for a respiratory rate of 22 per minute or more, altered mentation and a systolic pressure of 100 mmHg or less, used outside the ICU to prompt a search for organ dysfunction. Sepsis-3 states that neither qSOFA nor SOFA is intended to be a stand-alone definition of sepsis, and that failure to meet 2 or more qSOFA or SOFA criteria should not delay investigation or treatment of infection.

For the bedside screen, use the qSOFA calculator; for how it compares with the older criteria, see qSOFA vs SIRS.

Worked examples: applying the 2-point rule

Three patients show how the SOFA rise, rather than the total alone, decides whether Sepsis-3 criteria are met. A previously well 58-year-old with pneumonia has a PaO2 of 68 mmHg on 40% oxygen without ventilation, a PaO2/FiO2 ratio of 170 that scores 2 points because ratios below 200 score 3 or 4 only with respiratory support. She has a Glasgow Coma Scale of 14 for 1 point, and normal platelets, bilirubin, creatinine and blood pressure. Her total is 3, her assumed baseline is 0, and the rise of 3 meets the criterion. A 70-year-old man with known chronic kidney disease has a stable creatinine of 2.4 mg/dL, so his baseline is 2. With a urinary infection his creatinine is 2.8 mg/dL, still 2 points, and his platelets are 130, adding 1. His total of 3 is a rise of only 1, below the criterion.

PatientPoints nowTotalBaselineRiseSepsis-3 criterion
Pneumonia, previously wellRespiration 2, nervous system 1303Met
Urinary infection, chronic kidney diseaseRenal 2, coagulation 1321Not met
Same man, 24 hours laterRenal 2, coagulation 2, cardiovascular 1523Met

A day later the same man's platelets fall to 95 (2 points) and his mean arterial pressure to 66 mmHg (1 point). His total is now 5 and the rise is 3, so he meets the criterion. Enter each patient in the SOFA score calculator, with the baseline set to 0 or 2, to see the same results.

Questions

Is a SOFA score of 2 always sepsis?

No. Sepsis-3 needs an acute rise of 2 or more points that is caused by infection. A total of 2 from chronic organ dysfunction, or a rise caused by something other than infection, does not meet the definition.

Does severe sepsis still exist?

Not in Sepsis-3. The task force concluded the term severe sepsis was redundant, leaving sepsis and septic shock.

Should I use SOFA or qSOFA?

They do different jobs. Sepsis-3 uses the SOFA rise to define organ dysfunction and suggests qSOFA outside the ICU as a quick prompt to look for it. In the ICU, SOFA predicted in-hospital death better than qSOFA in both Seymour 2016 and Raith 2017.

Has the SOFA score been updated?

Yes. SOFA-2 was published in JAMA in 2025 with new variables and revised thresholds. Sepsis-3 and the SOFA score calculator use the original score.

Can AskMed explain the Sepsis-3 criteria with sources?

Yes. AskMed answers from guidelines such as Sepsis-3, citing each claim, and does not give doses. It is on the App Store and Google Play, or use it on the web.

Sources

  1. Singer M, Deutschman CS, Seymour CW, et al. The Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3). JAMA. 2016;315(8):801–810. doi:10.1001/jama.2016.0287
  2. Vincent JL, Moreno R, Takala J, et al. The SOFA (Sepsis-related Organ Failure Assessment) score to describe organ dysfunction/failure. Intensive Care Med. 1996;22(7):707–710. doi:10.1007/BF01709751
  3. Seymour CW, Liu VX, Iwashyna TJ, et al. Assessment of clinical criteria for sepsis: for the Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3). JAMA. 2016;315(8):762–774. doi:10.1001/jama.2016.0288
  4. Raith EP, Udy AA, Bailey M, et al. Prognostic accuracy of the SOFA score, SIRS criteria, and qSOFA score for in-hospital mortality among adults with suspected infection admitted to the intensive care unit. JAMA. 2017;317(3):290–300. doi:10.1001/jama.2016.20328
  5. Ranzani OT, Singer M, Salluh JIF, et al. Development and validation of the Sequential Organ Failure Assessment (SOFA)-2 score. JAMA. 2025;334(23):2090–2103. doi:10.1001/jama.2025.20516

Cited medical answers
you can trust.

AskMed on iPhone, iPad, Android and the web.